Sankhya: The Indian Journal of Statistics

1996, Volume 58, Series B, Pt. 3, pp. 360--362

ON THE NONEXISTANCE OF NONNEGETIVE UNBIASED ESTIMATORS OF VARIANCE COMPONENTS

By

MALAY GHOSH, University of  Florida, Gainesville

SUMMARY.  The paper gives an elementary proof of the nonexistence of nonnegative unbiased estimators of the variances of the random effects in general mixed effects linear models.

AMS (1991) subject classification.  62J10.

Key words and phrases. Median income, four-person families, CPS, small area estimation, multivariate, empirical Bayes, hierarchical Bayes.

Full paper (PDF)

This article in Mathematical Reviews.